27 January 2009

DRUGS and Their Side Effects - What to Watch For

Each year, every physician who prescribes medicines receives a new edition of the Physicians' Desk Reference (PDR). Supplements are sent out whenever new drugs are introduced or we learn new things about old ones. This book serves as a sort of pharmaceutical bible for most doctors. It tells them what drugs will benefit which patients; what side effects to watch for; what specific contraindications there may be to the drug. (For example, certain antibiotics should not be given to patients whose kidney function is impaired, since the drug is excreted by the kidney.) In brief, the PDR contains all the information the physician ought to have about most of the medicines he prescribes.

Blood pressure medications are notorious for causing a decline in both libido and potency. However, the mere suggestion that a drug might cause impotency is often enough to guarantee its occurrence in the patient.

Many drugs, particularly some of the anticancer drugs, have side effects that are not only annoying but potentially dangerous. For example, many of the anticancer drugs can cause a patient's hair to fall out; some cause nausea; others can cause dangerous decrease in the production of bone marrow. The patients for whom these drugs are prescribed should be, and almost invariably are , told about these side effects. The drugs must be used, despite their side effects, because they are essential to the proper treatment of cancer. Fortunately, some of the side effects - such as hair loss - are temporary; and the bone marrow is watched carefully so the drug dosage can be decreased or even discontinued, if necessary, to allow the marrow to regain its normal productivity.

Some drugs have side effects that are invariable but innocuous. They are frightening only when the doctor has forgotten to warn the patient about them. For example, one of the drugs used frequently to treat bladder infections contains an ingredient that turns urine red.

By now most people know enough about drugs to be wary of the doctor who prescribes penicillin, say, without first asking if the patient is allergic to it. A first allergic reaction to penicillin can cause swelling of the face, a severe generalized rash and even shock; a second may be lethal. It is routine now, in most hospitals, for the admitting nurse or aide to ask the patient if he ir she is allergic to anything, and to list those allergies on the patient's chart.

Unfortunately, even though extensive testing is required before pharmaceutical companies are allowed to market new drugs, sometimes serious side effects surface many years later. Recent reports, for example, suggest that the use of femal hormones (estrogen), particularly in large doses may after several years cause an increased incidence of cancer of the inner lining of the uterus. Physicians this have an obligation to weigh the benefits from taking estrogen to be gained by the patient against the added risk to which she will be subjected - and then decided whether it is, of course, morally and legally obligatory for the doctor to want the patient of the added risk and to let her decide. Some patients will decide to take the medicine anyway; others will choose to forego it.

The incidence of adverse reactions to drugs is high - generally estimated to be about 20 percent - and at any given time about 5 percent of the patients at any hospital are there because they are being treated for drug reactions. These figures are indeed alarming, but you should remember that in most instances the drug that cause the adverse reaction also helped the patient and perhaps even saved his or her life. The man who is admitted to the hospital because of digitalis toxicity in all likelihood needs digitalis to help his dosage has been adjusted to a proper level he will probably continue to take digitalis. The diabetic woman admitted to the hospital because of insulin shock deos not stop taking insulin; she needs the insulin to control her diabetes, and the risk of rare attacks of insulin shock is a reasonable price to pay for the many years of life and health the drug gives her.

Nevertheless, there is strong evidence that physicians prescribe and patients consume many more drugs than are necessary. It is admittedly much easier for a doctor to prescribe a tranquilizer than to spend an hour or two trying to help a patient understand and get rid of her anxiety; it's also easier to say yes to the patient who wants "a shot of penicillin" to cure his cold than to sit down and explain the colds are self-limited diseases, caused by viruses that are not sensitive to antibiotics.

The moral of all this is that it is best not to take any medicine unless you are sure its benefits outweigh its risks, and even then to be aware that any unusual symptoms you develop after you've started taking the drug may be caused by that drug. If such symptoms develop, report them immediately to your doctor. He may decrease the dosage, shift you to a different drug or take you off medication entirely.

There is unfortunately, no certain way to predict which patient will develop an adverse reaction to any given drug. The one that is "good" for you may be "bad" for someone else. Drug companies try to make their drugs as safe as possible, and doctors try choose appropriate drugs and proper dosages for each patient, but the system is not and cannot be foolproof. Where medicines are concerned, the patient must always be cautious - as this doctor-patient now know.
(By William A. Nolan, M.D.)

Read more...

1 comments:

D January 27, 2009 at 3:19 PM  

I so agree with you Alms! I have experienced that first hand. The problem with oral tabs is because you can't really test them first not like with IV meds wherein you can do a skin testing to see if the patient is allergic to it or not. With oral tabs, you just have to assess if the patient has had allergies to similar medications like it before and if they haven't had any of that med yet, then there's really no way to tell but simply to have the patient take it and see his reactions and just be ready for whatever is going to happen. Nurses also have that PDR thing that doctors have. We call it MIMS. hehe

Comments

  © Free Blogger Templates 'Greenery' by Ourblogtemplates.com 2008

Back to TOP